Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Charleston, WV

April 9, 2001Harrison County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 8:29 PM EDT for Harrison County, West Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 8:29 PM EDT (00:29 UTC)
Expired
Apr 9, 2001, 9:15 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:50 PM EDTHail 0.75Clarksburg, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100029
SVRCRW
WVC033-100115-
/NEW.KRLX.SV.W.0024.100029-100115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN WEST VIRGINIA...

* UNTIL 915 PM EDT...

* AT 823 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF LUMBERPORT...MOVING SOUTHEAST AT 25
  MPH.

* SOME LOCATIONS IN THE APTH OF THE STORM ARE
  WALLACE...
  LUMBERPORT...
  CLARKSBURG...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE RE.PORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3949 8048 3933 8054 3920 8033 3939 8022

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 9, 3:19 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT MON APR 9 2001

DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON.  THERE IS NO
INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN
WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA.  WITH THE STRONG
SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW
ON THE TEMPERATURES.  THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO
10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND.
SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE
WEEKEND APPROACHES.

THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST
AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW
DAYS.  HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH
THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE
WAVES NOW AND THEN.

WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE
BEGINNING OF NEXT WEEK.  BUT...HAVE WENT DRY AS I SEE NO REAL GOOD
SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS.

SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES.

.END/ AAR

In the hours before

Local storm report, Apr 9, 2:35 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0200 PM    ALBANY                    OH   .88 INCH HAIL
04/09/01   ATHENS                         REPORTED BY
SPOTTERS
Local storm report, Apr 9, 8:13 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0813 PM EDT MON APR 09 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CREOLA                    OH   .75 INCH HAIL
04/09/01   VINTON                         EVENT OCCURRED BETWEEN
                                          0750 PM  AND  0805 PM

0822 PM    GRAFTON                   WV   1.00 INCH HAIL
04/09/01   TAYLOR                         EVENT OCCURRED BETWEEN
                                          0807 PM  AND  0822 PM

0803 PM    GRAFTON                   WV   1.00 INCH HAIL
04/09/01   TAYLOR                         EVENT OCCURRED BETWEEN
                                          0733 PM  AND  0803 PM

0847 PM    ALBANY                    OH   .75 INCH HAIL
04/09/01   ATHENS                         EVENT OCCURRED BETWEEN
                                          0832 PM  AND  0847 PM

0853 PM    HEPZIBAH                  WV   1.00 INCH HAIL
04/09/01   HARRISON                       EVENT OCCURRED BETWEEN
                                          0838 PM  AND  0853 PM

0912 PM    CLARKSBURG                WV   .75 INCH HAIL
04/09/01   HARRISON                       EVENT OCCURRED BETWEEN
                                          0857 PM  AND  0912 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:34 AM EDTSevere Thunderstorm WarningRLXBraxton26 min
Apr 10, 3:51 PM EDTSevere Thunderstorm WarningRLXWyoming24 min
Apr 10, 4:25 PM EDTSevere Thunderstorm WarningRLXWyoming35 min
Apr 10, 4:45 PM EDTSevere Thunderstorm WarningRLXMingo45 min
Apr 10, 5:26 PM EDTSevere Thunderstorm WarningRLXMingo34 min
Apr 10, 5:41 PM EDTSevere Thunderstorm WarningRLXWood34 min
Apr 10, 6:30 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming45 min
Apr 10, 6:33 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas57 min
Apr 10, 7:08 PM EDTFlash Flood WarningRLXMingo3 hr
Apr 10, 7:24 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur36 min
Apr 10, 7:49 PM EDTSevere Thunderstorm WarningRLXRandolph41 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.